Nebraska, 2003Tornado in Nebraska, May 4, 2003
May 4, 2003 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:35 PM CST, 53 minutes earlier.
Area forecast discussion, May 4, 1:35 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003
POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA. SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE. ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA. BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.
AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS. ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.
HAVE NOT CHANGED EXTENDED MUCH. CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.
.OMA...NONE.
SMITH
Hazardous weather outlook, May 4, 11:30 AM CST, 2 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA. AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.
THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE. THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.
THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.
SMITH
In the hours before
Local storm report, May 4, 1:04 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
204 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LEIGH NE .75 INCH HAIL
05/04/03 COLFAX REPORTED BY STORM
SPOTTER.Local storm report, May 4, 1:16 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 2 W DUNCAN NE .75 INCH HAIL
05/04/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 4, 1:27 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
227 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM 9 N COLUMBUS NE .75 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, May 4, 1:33 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM 8 S STANTON NE .75 INCH HAIL
05/04/03 STANTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 2:07 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 8 N COLUMBUS NE .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.
0245 PM BELLWOOD NE .88 INCH HAIL
05/04/03 BUTLER REPORTED BY HAM RADIO
OPERATOR.
0245 PM 8 S STANTON NE 1 INCH HAIL
05/04/03 STANTON REPORTED BY EMERGENCY
MANAGEMENT.
0250 PM SCHUYLER NE .88 INCH HAIL
05/04/03 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0255 PM PENDER NE .88 INCH HAIL
05/04/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 2:15 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 8 W WAHOO NE 1.25 INCH HAIL
05/04/03 SAUNDERS REPORTED BY FIRE AND
RESCUE.Tornado, Saunders
- When
- May 4, 2:28 PM CST to 2:30 PM CST
- Where
- Saunders County, Colon
- Rating
- F0
- Path length
- 1 mi
- Path width
- 150 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -96.617
A weak tornado touched near the town of Colon causing some tree damage. The tornado lifted around a mile northeast of town but not before causing some minor shed and roof damage near town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357460.